Hail, Baldwin
- When
- March 28, 12:30 AM CST to 12:32 AM CST
- Where
- Baldwin County, 2.47 mi WSW of Perdido
- Measured
- 1.25 in hail
- Reported by
- Broadcast Media
- Coordinates
- 31.010, -87.670
Severe thunderstorms developed across southwest Alabama and created several reports of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
Severe thunderstorms developed across southwest Alabama and created several reports of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Mar 27, 10:44 PM CST, 1 hour 46 minutes earlier.
Area Forecast Discussion National Weather Service Mobile AL 1144 PM CDT Mon Mar 27 2023 ...New AVIATION... .AVIATION... (06Z TAFS) Issued at 1132 PM CDT Mon Mar 27 2023 IFR to LIFR ceilings become predominate across the southern and central portions of the area overnight while further inland VFR to MVFR conditions are expected. VLIFR conditions in dense fog are possible near the coast. Conditions over the southern and central portions of the area gradually improve to IFR/MVFR ceilings Tuesday morning. Ceilings improve to VFR areawide from north to south Tuesday afternoon into the early evening hours. Coverage of showers and storms is expected to increase across the area overnight into early Tuesday morning, then diminishes first over interior areas later in the morning then over the remainder of the area in the afternoon. /29 && .PREV DISCUSSION... /issued 542 PM CDT Mon Mar 27 2023/ ..New AVIATION... AVIATION... (00Z TAFS) Issued at 537 PM CDT Mon Mar 27 2023 Ceilings lower to IFR-LIFR over most of the area overnight, with VLIFR conditions in dense fog possible at the coast. Predominately IFR conditions are expected for Tuesday morning, then in the afternoon conditions improve to VFR over interior areas and to MVFR conditions over the southern portion of the area. Mainly isolated showers and storms are possible this evening followed by increasing coverage overnight into Tuesday morning. Coverage of showers and storms is then expected to diminish in the afternoon over interior areas first, followed by the remainder of the area. /29 PREV DISCUSSION... /issued 442 PM CDT Mon Mar 27 2023/ .New NEAR TERM, SHORT TERM, LONG TERM, MARINE... NEAR TERM... (Now through Tuesday) Issued at 246 PM CDT Mon Mar 27 2023 After somewhat of a break late this afternoon and this evening, we expect one more day of scattered to numerous showers and storms across the region again beginning late tonight and continuing through much of the day on Tuesday. The weak upper level impulse that helped spark the convection earlier today is moving east of our area, thus the break in precipitation for most of the area (expect for lingering showers over the western FL panhandle) through this evening. By late tonight however, another series of shortwaves will be approaching our forecast area from the west in the nearly zonal flow aloft. This energy will aid in the development of surface low pressure over southeast LA late tonight, and then race quickly eastward across the northern Gulf on Tuesday. This will bring the nearly stationary frontal boundary that has been just to the north and west of our forecast area down south across our area beginning late tonight and it should be down along the coast by around midday Tuesday and then move well offshore by the end of the day. With the upper impulses and the moisture riding over the surface boundary, should see widespread rain and showers redevelop across most of the area by Tuesday morning and continuing through much of the day. Much of the precipitation will be of more stratiform on the north side of the boundary, but with the upper level impulses will result in some embedded heavier showers as well. We could get some training cells (from southwest to northeast) as the overall area drops south. Some locations could receive up to 2 to 4 inches of rainfall, and localized flash flooding could be possible. The greatest probability of this happening is over interior south AL (south of Highway 84) the western FL panhandle north of I-10. SPC still has a MARGINAL Risk of severe storms on Tuesday, but this potential is looking less likely at this time as our area will primarily be in the cool section of the system. There could be an elevated rumble of thunder though. By late in the day Tuesday the rain, showers and few storms should be moving southward off the coast with slightly cooler and drier air moving into the region from the north. Low temperatures tonight will primarily be in the 60s, but a few upper 50s possible north of the Highway 84 corridor. High temperatures on should be in the lower 70s over all of the inland locations, mid 70s along the coast. A HIGH Risk of rip currents continues along the AL/FL beaches through late tonight. /12 SHORT TERM... (Tuesday night through Thursday night) Issued at 246 PM CDT Mon Mar 27 2023 A brief period of dry and cooler conditions are expected through the short term. Zonal flow aloft continues into Wednesday, before upper ridging builds overhead on Thursday. Surface high pressure over the Tennessee Valley shifts east through the period with northeasterly surface winds gradually shifting to the southeast by Thursday night. Subsidence from the high pressure will keep conditions rain free through Thursday night. Northeasterly flow should keep temperatures cooler during the day Wednesday with highs topping out in the upper 60s and lower 70s. Temperatures warm up on Thursday as the upper ridge builds in with highs climbing into the upper 70s to around 80 degrees. Temperatures both nights drop into the middle to upper 40s inland with lower 50s along the coast. /14 LONG TERM... (Friday through Monday) Issued at 246 PM CDT Mon Mar 27 2023 Upper ridging slides east of the area on Friday as a fairly strong upper trough digs across the north central US. We should remain mostly dry on Friday, but southerly flow will begin ushering warmer air and moisture into the area. The upper trough will continue moving east into the Great Lakes region over the weekend and will send a cold front down into the area on Saturday. The best forcing still looks to remain well north of the area, but increased moisture and ascent along the boundary will result in showers and storms returning to the forecast. Guidance begins to diverge once the front pushes into the area with some models showing the front stalling into Sunday and others pushing the front out into the Gulf waters. For now, have stuck close to the NBM with showers possible into Monday. Temperatures generally remain above seasonal norms through the period. /14 MARINE... Issued at 246 PM CDT Mon Mar 27 2023 A mainly light southerly flow prevails through tonight, gradually becoming northerly on Tuesday as a cold front moves through the area. The offshore flow strengthens Tuesday night then diminishes again late Wednesday and becomes easterly by late Wednesday night and Thursday. Fog will remain a concern tonight into early Tuesday morning for bays, sounds, and nearshore Gulf waters but these conditions will be improving through the day on Tuesday after the front moves through. The low visibilities will result in navigational hazards over the near shore marine areas. /12 && .PRELIMINARY POINT TEMPS/POPS... Mobile 65 74 50 69 48 75 61 80 / 50 80 0 0 0 0 0 0 Pensacola 67 76 52 70 52 73 63 78 / 40 80 0 0 0 0 0 0 Destin 67 76 55 72 56 74 63 77 / 40 70 0 0 0 0 0 0 Evergreen 62 75 46 70 44 78 54 84 / 60 80 0 0 0 0 0 0 Waynesboro 59 74 47 69 44 77 56 82 / 60 70 0 0 0 0 0 10 Camden 57 72 44 67 42 76 53 84 / 40 60 0 0 0 0 0 0 Crestview 65 79 49 73 46 80 55 83 / 40 80 0 0 0 0 0 0 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...High Rip Current Risk until 6 AM CDT Tuesday for ALZ265-266. FL...High Rip Current Risk until 6 AM CDT Tuesday for FLZ202-204-206. MS...None. GM...Dense Fog Advisory until 9 AM CDT Tuesday for GMZ630>636-650-655. && This product is also available on the web at: www.weather.gov/mob
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1057 PM CDT MON MAR 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM TORNADO 3 SW RURAL 31.83N 87.77W
03/26/2023 CLARKE AL NWS STORM SURVEY
THE TORNADO IS ESTIMATED TO HAVE TOUCHED
DOWN NEAR LONDON ROAD IN NORTHERN CLARKE
COUNTY, THEN PROCEEDED TO MOVE NORTHEAST.
SPORADIC TREES WERE SNAPPED AND UPROOTED
ALONG THE FIRST PART OF THE PATH. THERE WAS
MINOR DAMAGE TO A WELL-BUILT HOME AND AN
OVERHANG ON A NEARBY SHED WAS BLOWN OVER. A
SKI BOAT HOUSED BY THE SHED WAS PUSHED BY
THE WIND DOWNHILL AS WELL. A TRAILER IN A
NEARBY FIELD WAS ALSO BLOWN DOWNHILL INTO
THE WOODS. BEFORE THE TORNADO CROSSED
SANDFLAT ROAD, TEN TO TWELVE TALL, HARDWOOD
OAK TREES WERE UPROOTED IN A FIELD BEHIND A
NEARBY HOME. THE TORNADO THEN MOVED ACROSS
SOME HEAVILY-WOODED AREAS AND COW PASTURES
AS IT APPROACHED KELLEY ROAD. SEVERAL LARGE,
HARDWOOD TREES WERE SNAPPED AND UPROOTED AT
THIS POINT. FURTHERMORE, A LARGE SHED WAS
OVERTURNED ON ITS ROOF. THE TORNADO
CONTINUED TO THE NORTHEAST, LIFTING JUST
NORTHEAST OF HIGHWAY 43.
&&
MBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1113 PM CDT MON MAR 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 PM TORNADO 2 SW CATHERINE 32.16N 87.50W
03/26/2023 WILCOX AL NWS STORM SURVEY
THE TORNADO ORIGINATED FROM EASTERN MARENGO
COUNTY (BMX CWA) AND CONTINUED
EAST/SOUTHEAST ACROSS A HEAVILY WOODED AREA
THAT COULD NOT BE ACCESSED BY THE SURVEY
TEAM. THE TORNADO EVENTUALLY APPROACHED
HIGHWAY 5 AND SNAPPED NUMEROUS TREES ON BOTH
SIDES OF THE HIGHWAY, WITH DOWNED POWERLINES
AS WELL. THE TORNADO COULD HAVE CONTINUED
FARTHER TO THE EAST; HOWEVER, DUE TO THE
HEAVILY WOODED AREA IT ENTERED, THE SURVEY
TEAM COULD NOT ASSESS ANY FURTHER. HIGH
RESOLUTION SATELLITE DATA WILL NEED TO BE
ANALYZED OVER THE NEXT SEVERAL DAYS TO
FURTHER REFINE THE TORNADO TRACK.
&&
MBSpecial Weather Statement
National Weather Service Mobile AL
1202 AM CDT Tue Mar 28 2023
MSZ078-280545-
Stone MS-
1202 AM CDT Tue Mar 28 2023
...A strong thunderstorm will impact portions of western Stone County
through 1245 AM CDT...
At 1202 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 4 miles northeast of Poplarville, moving east at
10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of western Stone
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3091 8934 3091 8922 3068 8922 3067 8924
3065 8924 3065 8934
TIME...MOT...LOC 0502Z 262DEG 11KT 3087 8947
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BlackSpecial Weather Statement
National Weather Service Mobile AL
1219 AM CDT Tue Mar 28 2023
ALZ261-262-280600-
Baldwin Inland AL-Mobile Inland AL-
1219 AM CDT Tue Mar 28 2023
...A strong thunderstorm will impact portions of northeastern Mobile
and northwestern Baldwin Counties through 100 AM CDT...
At 1219 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 5 miles southwest of Movico, or 9 miles north of
Creola, moving east at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Stockton, Axis, Mount Vernon, Movico and I65 And AL 225.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3091 8815 3112 8819 3114 8810 3114 8802
3117 8799 3115 8797 3115 8794 3114 8794
3116 8793 3115 8790 3117 8789 3114 8787
3115 8787 3116 8788 3116 8787 3117 8785
3119 8788 3120 8787 3122 8781 3096 8772
TIME...MOT...LOC 0519Z 260DEG 14KT 3102 8809
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPHSpecial Weather Statement
National Weather Service Mobile AL
106 AM CDT Tue Mar 28 2023
MSZ078-079-280645-
Stone MS-George MS-
106 AM CDT Tue Mar 28 2023
...A strong thunderstorm will impact portions of southwestern George
and eastern Stone Counties through 145 AM CDT...
At 106 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 4 miles southeast of Perkinston, or 8 miles
southeast of Wiggins, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wiggins, Perkinston and McHenry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3086 8918 3087 8867 3073 8868 3074 8888
3068 8889 3068 8917
TIME...MOT...LOC 0606Z 271DEG 20KT 3075 8908
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHThe Mobile radar (KMOB), 66 km away, was scanning. The volume nearest the first event began at 06:27 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2023Every state in 2023This day in weather historyWarnings in Alabama, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1088464, 1088467, 1088468, 1088470.